Florida, 2009

Tornado and Hail in Florida, May 22 to 23, 2009

May 22 to 23, 2009 · NWS TBW · 3 events in 2 counties and zones

A low pressure system remained over the northern Gulf keeping the area in deep moist southerly flow. Numerous thunderstorms moved over the area as a result and spawned a tornado and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A low pressure system remained over the northern Gulf keeping the area in deep moist southerly flow. Numerous thunderstorms moved over the area as a result and spawned a tornado and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 22, 8:31 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 22, 8:31 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
931 AM EDT FRI MAY 22 2009

.DISCUSSION...SURFACE LOW OVER THE GULF...WELL WEST OF CHARLOTTE
HARBOR...WILL CONTINUE TO DRIFT WESTWARD TODAY WITH A EAST TO SE
FLOW SPREADING RAIN BANDS ALONG WITH SOME THUNDERSTORMS ACROSS THE
AREA. CURRENT GRIDS AND FORECAST ON TRACK AND WILL NOT UPDATE.

&&

.AVIATION...RAIN AND A FEW EMBEDDED SHOWERS WILL AFFECT AREA
TERMINALS THIS MORNING WITH MVFR CONDITIONS. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN IN THE AFTERNOON BRINGING MVFR TO
LOCALLY IFR CONDITIONS.

&&

.MARINE...EAST OR SE WINDS IN THE 10-20KT RANGE...WITH A CAUTION
HEADLINE FOR SOME OF THE OUTER WATERS...TO PERSIST TODAY. NEXT
ISSUANCE OUT AROUND 10 AM WITH LITTLE CHANGE.

&&

.FIRE WEATHER...NO LOW RH CONCERNS DURING THE NEXT FEW DAYS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION ENGLEWOOD TO SUWANNEE
              RIVER OUT 20 TO 60 NM THROUGH FRIDAY NIGHT.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...63/JILLSON
Hazardous weather outlook, May 22, 4:30 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT FRI MAY 22 2009

FLZ039-042-043-048>052-055>057-060>062-065-221600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
530 AM EDT FRI MAY 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WEST CENTRAL AND SOUTHWEST FLORIDA AGAIN TODAY. A FEW OF THESE
STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL...GUSTY WINDS...
FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS. IN ADDITION...
BRIEF WATERSPOUTS WILL ALSO BE POSSIBLE WITH STORMS NEAR THE
COAST.

...WIND AND SEA IMPACT...
EAST TO SOUTHEAST WINDS WILL CONTINUE IN THE 15 TO 20 KNOT RANGE
OVER THE OFFSHORE COASTAL WATERS TODAY AND TONIGHT AND SMALL
CRAFT SHOULD CONTINUE TO EXERCISE CAUTION. CLOSER TO THE COAST
WINDS WILL BE AROUND 15 KNOTS THROUGH EARLY TONIGHT. MARINERS MAY
WANT TO POSTPONE BOATING PLANS DURING THESE HAZARDOUS CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINS...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, May 22, 11:43 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1243 PM EDT FRI MAY 22 2009

FLZ052-221745-
POLK-
1243 PM EDT FRI MAY 22 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHWEST AT 15 MPH...WILL AFFECT LAKE WALES...UNTIL 145 PM
EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

LAT...LON 2772 8120 2766 8169 2803 8185 2812 8151
TIME...MOT...LOC 1643Z 137DEG 13KT 2778 8129

The radar

The Tampa radar (KTBW), 47 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Pinellas

When
May 22, 11:45 AM EST to 11:46 AM EST
Where
Pinellas County, 2 mi WSW of Clearwater to 1.84 mi ESE of Clearwater Beach
Rating
EF0
Path length
1.3 mi
Path width
10 yd
Reported by
Public
Coordinates
27.969, -82.780

The public had photographic evidence of a tornado in west Clearwater that dissipated just before moving offshore. No damage was reported along the path.

Thunderstorm Wind, Polk

When
May 23, 3:25 PM EST to 3:27 PM EST
Where
Polk County, 0.09 mi ENE of Kathleen
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
28.141, -82.019

A skylight was ripped off of a roof and a fence was blown over along Manor Loop. A shed was also destroyed and a carport and a sun roof were ripped off of mobile homes along Indian Ridge Trail.

Hail, Polk

When
May 23, 3:27 PM EST
Where
Polk County, 2.17 mi NE of Socrum
Measured
0.88 in hail
Reported by
Public
Coordinates
28.195, -81.999

Nickel size hail was reported near Rockridge Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171389, 173974, 171395.